Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
CMAJ. 2007 Aug 14;177(4):347-51.

Drug drug interactions between antithrombotic medications and the risk of gastrointestinal bleeding.

Author information

  • 1Division of Clinical Epidemiology, McGill University Health Centre, MontrĂ©al, Que.

Abstract

BACKGROUND:

Anticoagulants and antiplatelet drugs (e.g., warfarin, clopidogrel and acetylsalicylic acid) are key therapeutic agents in the treatment of cardiovascular diseases. However, drug-drug interactions may lead to a greatly increased risk of gastrointestinal bleeding when these drugs are combined. We assessed whether antithrombotic drug combinations increased the risk of such bleeding in a general practice population.

METHODS:

We conducted a population-based, retrospective case-control study using records in the United Kingdom General Practice Research Database from 2000 through 2005. Cases were identified as patients over 18 years of age with a first-ever diagnosis of gastrointestinal bleeding. They were matched with controls by physician practice, patient age and index date (date of diagnosis of bleeding). All eligible patients had to have at least 3 years of follow-up data in the database. Drug exposure was considered to be any prescription issued in the 90 days before the index date.

RESULTS:

There were 4028 cases with a diagnosis of gastrointestinal bleeding and 40 171 matched controls. The prescribing of acetylsalicylic acid with either clopidogrel (adjusted rate ratio [RR] 3.90, 95% confidence interval [CI] 2.78-5.47) or warfarin (adjusted RR 6.48, 95% CI 4.25-9.87) was associated with a greater risk of gastrointestinal bleeding than that observed with each drug alone. The same was true when a nonsteroidal anti-inflammatory drug was combined with either clopidogrel (adjusted RR 2.93, 95% CI 1.74-4.93) or warfarin (RR 4.60, 95% CI 2.77-7.64).

INTERPRETATION:

Drug combinations involving antiplatelets and anticoagulants are associated with a high risk of gastrointestinal bleeding beyond that associated with each drug used alone. Physicians should be aware of these risks to better assess their patients' therapeutic risk-benefit profiles.

Comment in

PMID:
17698822
[PubMed - indexed for MEDLINE]
PMCID:
PMC1942107
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk